Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 105, NWS Blacksburg, VA

June 14, 2000Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 14, 2000, 3:31 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2000, 3:31 PM EDT (19:31 UTC)
Expired
Jun 14, 2000, 4:15 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1172 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 141933
SVRRNK
VAC143-590-142015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DANVILLE IN SOUTH CENTRAL VIRGINIA...
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 415 PM EDT.

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF DANVILLE CITY...MOVING
  NORTH AT 25 MPH.

HAIL UP TO QUARTER SIZE IN DIAMETER COULD OCCUR WITH THIS STORM. 

SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
  DANVILLE CITY...
  BLAIRS...
  CHATHAM...
  GRETNA...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$

JH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:50 PM EDT, 41 minutes earlier.

Area forecast discussion, Jun 14, 2:50 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED JUN 14 2000

TNGT...LOOKS LIKE A LOT OF THUNDER ACTION THIS EVENING WITH SURFACE
BOUNDARY DRAPED ACROSS THE EASTERN FRINGE OF THE WARNING AREA. MINOR
WAVE ALSO SHOWING UP ON WATER VAPOR IMAGE MOVING THROUGH FAR EASTERN
TN. MESO ETA DOESN'T SEEM TO BE PICKING THIS UP TOO WELL. EXPECT
CONVECTION TO CONTINUE UNTIL HEATING IS LOST, SO WILL LIKELY PUT AN
EVENING PERIOD IN MOST ZONES.

THU...UNSTABLE AIRMASS REMAIN FIRMLY IN PLACE AHEAD OF AN
APPROACHING FRONT/UPPER COLD POOL.  VORT LOBE MOVES OVER WV BETWEEN
15Z AND 21Z AND MOVES NORTH OF FORECAST AREA THROUGH THE AFTERNOON.
CONFIDENT ENOUGH IN AREAL THUNDERSTORM COVERAGE TO GO LIKELY POPS SE
WV AND HIGHLANDS, TAPERING TO 50 AND 40 PERCENT POPS THE FURTHER
SOUTH AND EAST YOU GO.

FRI...LOOKS LIKE A BRIEF RESPITE IN THE ACTION AS ANOTHER FRONTAL
SYSTEM ORGANIZES ACROSS THE CENTRAL PLAINS.  WILL GO WITH 30/40 POPS
AS AIRMASS REMAINS CHARGED WITH RELATIVELY HIGH AFTERNOON CAPE.

EXTENDED...RIDGE SHOULD RETROGRADE A LITTLE ON SATURDAY, BOOSTING
TEMPERATURES ONCE AGAIN FOR THE WEEKEND.  WILL HAVE TO WATCH OUT
HOWEVER FOR THOSE SNEAKY SHORT WAVES RIPPLING ALONG THE FAR WESTERN
EDGE OF THE RIDGE. SUN COULD BE ANOTHER STORMY DAY AS PLAINS ENERGY
CONTINUES TO MIGRATE EASTWARD. STILL ANTICIPATING SOME SHOWERS AND
THUNDERSTORMS ON MONDAY WITH TEMPS STILL ABOVE NORMAL.

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

HH

In the hours before

Special weather statement, Jun 14, 12:35 PM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-142200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 PM EDT WED JUN 14 2000

...SCATTERED THUNDERSTORMS WITH HEAVY RAINFALL THIS AFTERNOON...

THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS
NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...AND SOUTHEAST WEST
VIRGINIA. THESE STORMS WILL BE MOVING NORTHEAST AT LESS THAN 10
MPH...AND WITH HIGH MOISTURE LEVELS IN THE ATMOSPHERE...HEAVY
DOWNPOURS OF ONE TO TWO INCHES IN ABOUT A HALF HOUR ARE LIKELY FROM
THESE STORMS. IN ADDITION...THERE IS A POTENTIAL FOR A FEW OF THE
STORMS TO REACH SEVERE LEVELS...WITH DAMAGING WIND GUSTS THE MAIN
THREAT.

BRIEF FLOODING OF LOW LYING AREAS...AND PONDING OF WATER ON
ROADS...IS LIKELY IN AREAS WHERE THE STORMS PASS OVER. MOTORISTS ARE
ADVISED TO BE PREPARED FOR THE POSSIBILITY OF HEAVY DOWNPOURS WITH
RESTRICTERD VISIBILITY THROUGH THE AFTERNOON.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:10 PM EDTSevere Thunderstorm WarningRNKCampbell50 min
Jun 14, 4:38 PM EDTSevere Thunderstorm WarningRNKAmherst37 min
Jun 14, 4:56 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham49 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski32 min
Jun 14, 7:58 PM EDTSevere Thunderstorm WarningRNKWythe32 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.